Missouri, 2009

Hail and Damaging Winds in Missouri, February 26, 2009

February 26, 2009 · NWS SGF · 12 events in 6 counties and zones

A cluster of thunderstorms impacted southwest Missouri on the evening of 26 February. Large hail and damaging winds were the primary hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms impacted southwest Missouri on the evening of 26 February. Large hail and damaging winds were the primary hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 26, 3:29 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 26, 3:29 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CST THU FEB 26 2009

CORRECTED SPELLING

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES ALONG WITH
SEVERE WEATHER POTENTIAL TONIGHT AND CHANCES FOR SNOW SATURDAY.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

AT 3 PM...A SURFACE LOW IS LOCATED IN NORTHWEST MISSOURI WITH A
COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA AND A WARM
FRONT POSITIONED NORTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI.
SOUTHWEST MISSOURI REMAINS IN THE WARM SECTOR WITH TEMPERATURES
RANGING FROM THE MIDDLE 60S TO THE LOWER 70S WITH DEWPOINTS IN
THE MIDDLE AND UPPER 50S. PER THE 21Z KSGF SOUNDING A CAPPING
INVERSION OF NEAR 12 DEGREES CELSIUS HAS LIFTED TO AROUND 7200
FEET.

WHERE THE CAP IS WEAKER AND SURFACE CONVERGENCE IS STRONGER...
THUNDERSTORMS HAVE BEEN GRADUALLY DEVELOPING ACROSS NORTHWEST
MISSOURI. THUNDERSTORMS ARE EXPECTED TO TRY TO SLOWLY BACKBUILD
ALONG THE SURFACE COLD FRONT TONIGHT. HOWEVER...INITIAL BACKBUILDING
WILL BE LIMITED BY THIS STRONG INVERSION. POPS HAVE BEEN ADJUSTED
ACCORDINGLY WITH THE LOWEST POPS IN SOUTHEAST KANSAS AND THE HIGHEST
POPS IN SOUTH CENTRAL MISSOURI. 0-6 KM BULK SHEAR NEAR 50 KNOTS WILL
BRING THE POSSIBILITY OF STRONG TO SEVERE STORMS WITH THE POTENTIAL
OF LARGE HAIL AND DAMAGING WINDS. IF STORMS CAN BECOME SURFACE BASED
AND SURFACE WINDS CAN BACK...THEN THE TORNADO RISK WOULD INCREASE IN
SOUTH CENTRAL MISSOURI TONIGHT. THE COLD FRONT IS EXPECTED TO EXIT
SOUTH CENTRAL MISSOURI AROUND MIDNIGHT BRINGING AN END TO THE SEVERE
WEATHER RISK.

COLDER AIR WILL SETTLE INTO THE AREA FRIDAY BEHIND THE FRONT WITH
A SURFACE HIGH BUILDING INTO THE GREAT LAKES. WHILE THERE ARE
DIFFERENCES IN TIMING...THE 12Z GFS...ECMWF AND NAM ARE
CONSISTENT WITH TRACKING THE UPPER LEVEL LOW CURRENTLY IN THE
PACIFIC NORTHWEST ACROSS THE OZARKS LATE FRIDAY NIGHT AND
SATURDAY. STRONG OMEGA WILL BRING AROUND OF SNOW TO THE OZARKS
WITH THE POTENTIAL OF ACCUMULATING SNOW. THE BEST CHANCES FOR
ACCUMULATION WILL BE NORTHEAST OF AN OSCEOLA TO SALEM LINE WHERE
UP TO 2 INCHES OF ACCUMULATION WILL BE POSSIBLE. ADDITIONAL
FORECASTS WILL FURTHER REFINE SNOWFALL AMOUNTS BASED UPON THE
TRACK OF THIS UPPER LEVEL LOW.

ANGLE

LONG TERM (SUNDAY THROUGH THURSDAY)...

THE UPPER PATTERN WILL TRANSITION TO A MORE ZONAL FLOW NEXT WEEK.
A BROAD UPPER RIDGE WILL BUILD OVER THE REGION NEXT WEEK IN THE
WAKE OF THE UPPER TROUGH THAT SWINGS THROUGH THE REGION THIS
WEEKEND. THE RESULT WILL BE MODERATING TEMPERATURES AND LITTLE IF
ANY PRECIPITATION FOR MUCH OF THE WEEK. HIGH TEMPERATURES IN THE
60S WILL RETURN BY WEDNESDAY. MORE ACTIVE WEATHER MAY AGAIN
DEVELOP LATE NEXT WEEK AND INTO NEXT WEEKEND.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...MAIN CONCERNS INCLUDE POTENTIAL LIFTING
OF MVFR DECK AT SGF AND MAINTENANCE OF VFR CONDITIONS AT BOTH TAF
SITES THROUGH THE AFTERNOON. CURRENTLY FEEL THAT JLN WILL REMAIN
VFR THROUGH 23 UTC WHILE SGF CIGS WILL LIFT TO VFR AROUND 21 UTC.
A FRONT WILL MOVE INTO JLN AND SGF REGIONS NEAR 23 AND 00 UTC
RESPECTIVELY WITH ISOLATED THUNDERSTORMS POSSIBLE. LOOK TO HAVE A
PERIOD OF SCATTERED LOWER CEILINGS RIGHT BEHIND THE FRONT WITH
MVFR BUILDING IN FOR A SHORT PERIOD AND CLEARING OUT WITHIN A FEW
HOURS.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 26, 11:40 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CST THU FEB 26 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1140 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON THROUGH
TONIGHT. A COLD FRONT IN CENTRAL KANSAS WILL GRADUALLY SHIFT EAST
THIS AFTERNOON TO NEAR THE KANSAS AND MISSOURI STATE LINE NEAR 5
PM. ALONG THIS FRONT...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS NEAR 60 MPH WILL
BE POSSIBLE. A LIMITED RISK FOR TORNADOES WILL ALSO EXIST
ESPECIALLY ACROSS SOUTHERN MISSOURI. THE RISK OF STRONG TO SEVERE
THUNDERSTORMS WILL SHIFT EAST WITH THE COLD FRONT THIS EVENING
WITH THE SEVERE WEATHER RISK ENDING NEAR MIDNIGHT IN SOUTH
CENTRAL MISSOURI.

SOUTH WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE OUTSIDE OF
THUNDERSTORMS THIS AFTERNOON AS AN AREA OF LOW PRESSURE
STRENGTHENS IN THE PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UPPER LEVEL DISTURBANCE OVER THE PACIFIC NORTHWEST WILL MOVE
EAST THROUGH THE ROCKIES THEN SOUTHEAST THROUGH MISSOURI ON
SATURDAY. A PERIOD OF SNOW IS EXPECTED WITH UP TO TWO INCHES OF
ACCUMULATION POSSIBLE...MAINLY FROM CENTRAL INTO SOUTH CENTRAL
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
WEATHER SITUATION AS IT UNFOLDS AND BE PREPARED FOR POSSIBLE
ACTIVATION...LATE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, St. Clair

When
February 26, 5:02 PM CST
Where
St. Clair County, 1.09 mi E of Chloe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.180, -93.710

Hail, St. Clair

When
February 26, 5:05 PM CST
Where
St. Clair County, 0.69 mi S of Lowry City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.140, -93.730

Hail, St. Clair

When
February 26, 5:40 PM CST
Where
St. Clair County, 1.76 mi SE of Collins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.860, -93.610

Thunderstorm Wind, Dallas

When
February 26, 6:30 PM CST
Where
Dallas County, 1.09 mi E of Plad
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.730, -92.950

Thunderstorms downed a large tree along Highway K between Windyville and Plad.

Hail, Dallas

When
February 26, 6:32 PM CST
Where
Dallas County, 1.49 mi NNW of Plad
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.750, -92.980

Thunderstorm Wind, Laclede

When
February 26, 6:38 PM CST
Where
Laclede County, 0.55 mi E of Bennett Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.730, -92.860

Thunderstorm wind gusts knocked over a billboard.

Thunderstorm Wind, Laclede

When
February 26, 6:38 PM CST
Where
Laclede County, 0.55 mi E of Bennett Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.730, -92.860

Thunderstorm wind gusts knocked over a billboard.

Thunderstorm Wind, Christian

When
February 26, 7:00 PM CST
Where
Christian County, 0.55 mi E of Clever
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.030, -93.470

Severe thunderstorm wind gusts destroyed a metal outbuilding.

Thunderstorm Wind, Laclede

When
February 26, 7:22 PM CST
Where
Laclede County, 2.59 mi ESE of Nebo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.550, -92.310

Thunderstorm wind gusts downed several tree limbs along Highway 32.

Thunderstorm Wind, Laclede

When
February 26, 7:25 PM CST
Where
Laclede County, Falcon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.600, -92.380

Hail, Pulaski

When
February 26, 8:00 PM CST
Where
Pulaski County, 2.59 mi WNW of Palace
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.640, -92.190

Thunderstorm Wind, Phelps

When
February 26, 8:00 PM CST
Where
Phelps County, Rolla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Several road signs were downed from severe thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154925, 154926, 154927, 154930, 154928, 154931, 155020, 154932, 154933, 154935, 154929, 154934.